Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 108, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 29, 2022, 4:41 AM CDT for Lyon County, Osceola County, Iowa; 4 counties in Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 29, 2022, 4:41 AM CDT (09:41 UTC)
- Expired
- May 29, 2022, 5:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Lyon County, IA, Osceola County, IA, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 62 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 3:02 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 814 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2520 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:42 AM CDT, 59 minutes earlier.
Area forecast discussion, May 29, 3:42 AM CDT, 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 342 AM CDT Sun May 29 2022 .SHORT TERM...(Today and Tonight) Issued at 340 AM CDT Sun May 29 2022 Due to ongoing severe weather and technical issues, the early morning forecast discussion will be delayed. .LONG TERM...(Monday through Saturday) Issued at 340 AM CDT Sun May 29 2022 Due to ongoing severe weather and technical issues, the early morning forecast discussion will be delayed. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1105 PM CDT Sat May 28 2022 Latest radar imagery shows showers and storms starting to drift eastward into portions of the James River Valley. As alluded to in the previous discussion, can't rule out the possibility of seeing a storm or two impact both KHON and KFSD between 06-11z, causing cigs and vsbys to briefly drop to MVFR levels. Winds during this time should largely remain out of the E/SE, with gusts ranging between 15 to 25 mph. Otherwise, look for quiet conditions to gradually return near daybreak, though MVFR cigs may linger along and north of I-90 though mid-morning. Showers and storms, a few of which could become severe, return Sunday evening as a cold front advances toward the region. However, due to lower confidence in exact location, have opted to only cover storm chances with a PROB30 Group for the time being. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...SST
Hazardous weather outlook, May 28, 4:00 PM CDT, 12 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 400 PM CDT Sat May 28 2022 SDZ038-039-050-052>054-057>061-063>065-068-292100- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme- 400 PM CDT Sat May 28 2022 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms return to the region this holiday weekend, beginning this evening as storms move across central and eastern South Dakota. The primary severe weather threat this evening will be damaging wind gusts in excess of 70 mph, with isolated hail up to half dollar size also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional rounds of thunderstorms are possible by Sunday evening, and again late Monday. Although a few storms may become strong to severe, the greater severe weather threat appears to be near and east of Highway 81. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-292100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner- Yankton-Union- 400 PM CDT Sat May 28 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms return to the region this holiday weekend, beginning tonight. Isolated strong to severe storms are possible, mainly after midnight. The strongest storms may produce hail up to half dollar size, and possibly a few wind gusts of 50 to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional rounds are severe weather are possible Sunday evening and overnight, and again late Monday into Monday evening. Each of these periods could see all modes of severe weather, including large hail, damaging winds, and perhaps a few tornadoes. Remain aware of the forecast and evolving severe weather risks this holiday weekend, especially if you have outdoor plans. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 29, 1:05 AM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
105 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST 4 ESE FORESTBURG 44.01N 98.03W
05/29/2022 M69 MPH SANBORN SD MESONET
MESONET STATION 6 SD RWIS FORESTBURG.
1245 AM TSTM WND GST 2 NNW HURON 44.39N 98.23W
05/29/2022 M52 MPH BEADLE SD ASOS
ASOS STATION KHON HURON REGIONAL AIRPORT.
&&Local storm report, May 29, 3:41 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
341 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 AM HAIL FREEMAN 43.35N 97.43W
05/29/2022 E1.50 INCH HUTCHINSON SD TRAINED SPOTTER
MOSTLY NICKEL SIZED BUT A FEW PING PONG
SIZED.
&&
SGLocal storm report, May 29, 3:54 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM HAIL 3 ESE MENNO 43.22N 97.51W
05/29/2022 M2.00 INCH HUTCHINSON SD TRAINED SPOTTER
REPORT VIA SOCIAL MEDIA.
&&
SGLocal storm report, May 29, 4:00 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM TSTM WND GST 3 ESE PARKER 43.37N 97.08W
05/29/2022 M64 MPH TURNER SD MESONET
MESONET STATION 310 SD RWIS PARKER.
&&
SGLocal storm report, May 29, 4:08 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
408 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM HAIL 4 WSW SIOUX FALLS 43.52N 96.81W
05/29/2022 M2.00 INCH MINNEHAHA SD NWS EMPLOYEE
&&
SGLocal storm report, May 29, 4:17 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 AM CDT SUN MAY 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 AM HAIL 1 E SIOUX FALLS 43.55N 96.71W
05/29/2022 E2.50 INCH MINNEHAHA SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
SGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 12:18 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Davison, Jerauld, Sanborn | 57 min |
| May 29, 12:58 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury, Lake, Miner, Sanborn | 32 min |
| May 29, 1:22 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 53 min |
| May 29, 2:10 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Davison, Douglas, Hanson, Hutchinson | 65 min |
| May 29, 2:43 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook, Turner, Yankton | 47 min |
| May 29, 3:27 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Lincoln, McCook, Minnehaha, Turner, Yankton | 48 min |
| May 29, 3:43 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 47 min |
| May 29, 4:26 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha, Moody | 38 min |
| May 29, 4:04 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 41 min |
| May 29, 4:23 AM CDT | Tornado Warning | FSD | Lyon | 37 min |
| May 29, 5:21 AM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 54 min |
| May 29, 5:31 AM CDT | Tornado Warning | FSD | Lyon, Murray | 17 min |
| May 29, 6:12 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 33 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.